Tags

Type your tag names separated by a space and hit enter

Anaphylactoid reaction to paliperidone palmitate extended-release injectable suspension in a patient tolerant of oral risperidone.
Am J Health Syst Pharm. 2012 Jan 01; 69(1):40-3.AJ

Abstract

PURPOSE

A probable anaphylactoid reaction to the injectable formulation of the atypical antipsychotic paliperidone in a patient with established tolerability to oral risperidone is reported.

SUMMARY

A 19-year-old man with schizophreniform disorder was admitted to the emergency department experiencing command hallucinations and persecutory delusions. The patient was treated with oral risperidone during which time his presenting symptoms improved; no risperidone-related adverse effects were noted. Due to concerns about long-term adherence to daily risperidone use, it was decided to initiate once-monthly injections of paliperidone palmitate extended-release suspension. Within 15 minutes of the first paliperidone injection, the patient developed flushing of the face, neck, and head, and he soon developed chills, rigors, and difficulty breathing; after treatment to resolve those symptoms, oral risperidone was restarted. No further drug-related problems occurred during the man's hospital stay. The pharmacy subsequently received notice that the medication lot from which the patient had received the paliperidone dose had been recalled due to reports of cracked syringes, but a possible link between the syringe defect and the man's anaphylactoid symptoms could not be determined. The temporal relationship between paliperidone palmitate administration and the onset of the man's symptoms, as well as application of the Naranjo nomogram, indicated a probable anaphylactoid reaction associated with the paliperidone formulation.

CONCLUSION

A man who had tolerated oral risperidone developed an anaphylactoid reaction after receiving an injection of paliperidone palmitate extended-release suspension. After recovering from the reaction, the patient again received oral risperidone without adverse effects.

Authors+Show Affiliations

Arnold & Marie Schwartz College of Pharmacy and Health Sciences, Long Island University, Brooklyn, NY, USA. richard.perry@liu.eduNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

22180550

Citation

Perry, Richard, et al. "Anaphylactoid Reaction to Paliperidone Palmitate Extended-release Injectable Suspension in a Patient Tolerant of Oral Risperidone." American Journal of Health-system Pharmacy : AJHP : Official Journal of the American Society of Health-System Pharmacists, vol. 69, no. 1, 2012, pp. 40-3.
Perry R, Wolberg J, DiCrescento S. Anaphylactoid reaction to paliperidone palmitate extended-release injectable suspension in a patient tolerant of oral risperidone. Am J Health Syst Pharm. 2012;69(1):40-3.
Perry, R., Wolberg, J., & DiCrescento, S. (2012). Anaphylactoid reaction to paliperidone palmitate extended-release injectable suspension in a patient tolerant of oral risperidone. American Journal of Health-system Pharmacy : AJHP : Official Journal of the American Society of Health-System Pharmacists, 69(1), 40-3. https://doi.org/10.2146/ajhp110230
Perry R, Wolberg J, DiCrescento S. Anaphylactoid Reaction to Paliperidone Palmitate Extended-release Injectable Suspension in a Patient Tolerant of Oral Risperidone. Am J Health Syst Pharm. 2012 Jan 1;69(1):40-3. PubMed PMID: 22180550.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Anaphylactoid reaction to paliperidone palmitate extended-release injectable suspension in a patient tolerant of oral risperidone. AU - Perry,Richard, AU - Wolberg,James, AU - DiCrescento,Steven, PY - 2011/12/20/entrez PY - 2011/12/20/pubmed PY - 2012/4/24/medline SP - 40 EP - 3 JF - American journal of health-system pharmacy : AJHP : official journal of the American Society of Health-System Pharmacists JO - Am J Health Syst Pharm VL - 69 IS - 1 N2 - PURPOSE: A probable anaphylactoid reaction to the injectable formulation of the atypical antipsychotic paliperidone in a patient with established tolerability to oral risperidone is reported. SUMMARY: A 19-year-old man with schizophreniform disorder was admitted to the emergency department experiencing command hallucinations and persecutory delusions. The patient was treated with oral risperidone during which time his presenting symptoms improved; no risperidone-related adverse effects were noted. Due to concerns about long-term adherence to daily risperidone use, it was decided to initiate once-monthly injections of paliperidone palmitate extended-release suspension. Within 15 minutes of the first paliperidone injection, the patient developed flushing of the face, neck, and head, and he soon developed chills, rigors, and difficulty breathing; after treatment to resolve those symptoms, oral risperidone was restarted. No further drug-related problems occurred during the man's hospital stay. The pharmacy subsequently received notice that the medication lot from which the patient had received the paliperidone dose had been recalled due to reports of cracked syringes, but a possible link between the syringe defect and the man's anaphylactoid symptoms could not be determined. The temporal relationship between paliperidone palmitate administration and the onset of the man's symptoms, as well as application of the Naranjo nomogram, indicated a probable anaphylactoid reaction associated with the paliperidone formulation. CONCLUSION: A man who had tolerated oral risperidone developed an anaphylactoid reaction after receiving an injection of paliperidone palmitate extended-release suspension. After recovering from the reaction, the patient again received oral risperidone without adverse effects. SN - 1535-2900 UR - https://www.unboundmedicine.com/medline/citation/22180550/Anaphylactoid_reaction_to_paliperidone_palmitate_extended_release_injectable_suspension_in_a_patient_tolerant_of_oral_risperidone_ L2 - https://academic.oup.com/ajhp/article-lookup/doi/10.2146/ajhp110230 DB - PRIME DP - Unbound Medicine ER -